Lightning, Lake
- When
- June 3, 4:00 PM CST
- Where
- Lake County, Buffalo Grove
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 42.349, -87.862 (the zone’s center; the record gives no point)
Two men were struck by lightning on a ball field in Buffalo Grove. One man survived, but the second man died from his injuries two days later.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Two men were struck by lightning on a ball field in Buffalo Grove. One man survived, but the second man died from his injuries two days later.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 3, 12:45 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 145 PM CDT MON JUN 3 2002 FIRST WV FROM IA MOVED THRU THIS AM...PROVIDING SUFFICIENT LO LVL MSTR IN LWR LAYERS. ADDED HTG FROM SOLAR BREAKOUT DIFFICULT AT SFC WITH CVT OF 87 ON ORD ETA SOUNDING THIS AFTN. BAROCLINIC BNDRY TO SOUTH HAS SLIPPED NORTH OF PONTIAC AS EVIDENT BY TEMPS IN MID TO UPR 80S. TEMP/MSTR DISCONTINUITY ENUF NOW TO SEE IT ON RADAR. SPC EXPECTING CONVECTION TO FIRE IN IA AND ALG WI/IL BORDER AGAIN THIS AFTN AND IS PRIME LOCATION FOR MONITORING. CAPES BEST SOUTH OF BNDRY BUT CAPPED ABOVE 800 MB. ABV CAP HAVE VERY STEEP LAPSE RATES. THIS LIKELY ADVECTING NORTH WITH BNDRY TWRD I-80. ANOTHER MID LVL TROF SWINGING THRU AFT MDNGT TNGT...SO IF STORMS NOT FIRING WITH DAYTIME HTG...HAVE ANOTHER SHOT AT STORMS OVRNGT AGAIN INTO TUESDAY MRNG. THETA-E RIDGE SLIPS E OF AREA OVRNGT HOWEVER SO THAT NEXT FIRING OF MCS IN SRN INDIANA OR SWRN OH ON TUESDAY. SHUD PREPARE FOR SFC LOW PASSAGE TO E OF AREA TUESDAY EVE WITH COOLER AND STABLE FLOW THRU ALL IL/NWRN IN BY WED AM WITH POST FRNTL SHWERS IN CYCLONIC FLOW ON WEDNESDAY. ANTICYCLONIC FLOW SPREADING INTO AREA WED NGT AND ANTICIPATE SUNNY SKIES THURSDAY...FRIDAY...AND SATURDAY. MRF BACKING OFF OF RETROGRADING LO FOR SUNDAY. BUT EXPECT SOME HI CLDNESS TO MOVE IN ON SUNDAY IN ADVANCE OF APPROACHING DEEP TROF IN NRN-CNTL PLAINS. SFC FNT MOVG THRU WITH PCPN APPARENTLY CONFINED TO SOUTH OF FCST AREA. AM PREFERRING NGM MOS TEMP NUMBERS SINCE WARM SECTOR BUILDING NWD OVRNGT. .CHI...NONE BRUMER
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011- 019-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 1200 PM CDT MON JUN 3 2002 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT FOR ALL OF NORTH CENTRAL AND NORTHEAST ILLINOIS AS WELL AS NORTHWEST INDIANA. A STATIONARY FRONT ACROSS CENTRAL ILLINOIS WILL MOVE NORTH TODAY AND PROVIDE THE FOCUS FOR POTENTIALLY SEVERE WEATHER AND HEAVY RAINFALL OVER NORTHERN ILLINOIS AND INDIANA TONIGHT. LARGE HAIL AND STRONG WINDS APPEAR TO BE THE MAIN SEVERE WEATHER THREAT.
The Chicago radar (KLOT), 85 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
1 lightning. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Lake | 2002-07-05 | 47 | Male | Ball Field | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298924.